Should I stop taking anti-depressants?
I’m going to turn 21 in a couple of months and been facing these issues for a couple of years.
I do not know whether it’s really depression, and an eating disorder which is caused by the stressful environment I’m living in.
I’ve seen and been to many psychiatrist, counsellors and therapist in the country. SGH, IMH, C&C, NUH, NTFGH, Gleneagles and many more but none has really helped much. I was always told that everything was stressed induced and things would get better but it never did.
I was prescribed with Fluoxetine/Prozac and Quetiapine to help with my insomnia which didn’t really help and my mum didn’t like the idea of me taking too much medication.
After years of seeing psychiatrist here and there my mum got tired and decided to stop the session. With the sessions and medications stopped things has gotten worst.
Doctors, can I ask what would your advise?
Sorry to hear that you’re going through such a tough time. Individuals struggling with eating disorders often experience low mood, and these symptoms are very frequently associated with stress.
It appears to me that you’re actively seeking help, which is a good sign. However, as what Dr Ethan has pointed out, it may be good to stick to one psychiatrist and/ or psychologist whom you feel comfortable confiding in, for treatment. Treatment for depression and eating disorders can take years, and recovery can be and will be a difficult journey. Having multiple therapists may confuse you further as they may have different approaches to your problems.
I would also like to explore why your mum isn’t keen on medications/ therapy, even though they have definitely helped you. Is she concerned about potential addiction to the pills, or long...
Hi MMF – thanks for your question.
What you’ve been told by your doctors is correct – Stress can often be a trigger for depression: they are not mutually exclusive phenomena. The fact that “things have gotten worst” after you stopped therapy supports this.
Antidepressants generally don’t aid sleep, but there are some e.g. Mirtazapine which are known for their effects to make patients a little drowsy. There are other sleep adjuncts like Valium (diazepam), which can be prescribed as a short term measure to bridge a very difficult period for your insomnia.
Seeing as how you’ve been jumping between many different hospitals and psychiatrists, my advise would be to continue with your medical treatment (as you mentioned, things have clearly got worse since you stopped the medications), and stick to one psychiatrist whom you are able to establish the...